Pennsylvania, 2018

Hail and Damaging Wind in Pennsylvania, May 10, 2018

May 10, 2018 · NWS PBZ · 2 events in 2 counties and zones

A wavering frontal boundary resulted in isolated strong to severe storms in the afternoon on the 10th. Both wind damage and hail was reported in northern WV and southern PA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A wavering frontal boundary resulted in isolated strong to severe storms in the afternoon on the 10th. Both wind damage and hail was reported in northern WV and southern PA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 10, 12:28 PM EST, 43 minutes earlier.

Area forecast discussion, May 10, 12:28 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
128 PM EDT Thu May 10 2018

.SYNOPSIS...
Showers and thunderstorms are expected today with the approach
and passage of a cold front. The front is expected to waver
across the area through the weekend with periodic rain chances
expected.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
An advancing cold front associated with a broad upper trough
will focus convective development this afternoon as it
progresses through the forecast area. A moist, modestly-heating
boundary layer and meager cap amid continued broad lift will
support showers and storms through mid-afternoon before they
advance ewd this evening. The threat of widespread severe
weather appears low given the weak instability and low-altitude
theta-e minimum, but conditions may be sufficient for strong
wind in any deep convective elements.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
The front should be e of the area this evening with diminishing
rain chances. The front should begin its return nwd as a warm
front on Fri, with rain chances returning. Models continue to
differ on the amount of deep-layer moisture and upper support,
so limited POPs to the chance category for now. Thunderstorms
are also possible late Fri and Fri night as instability builds
as the front moves n of I-70.

An approaching shortwave trough should slowly drive the front
swd again Sat/Sat night, with shower and thunderstorm chances
increasing.

A large n-to-s temperature gradient is expected Fri as the
front returns nwd, with readings expected to return above
seasonal levels on Sat.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Included likely POPs for Sun as another crossing shortwave
trough interacts with the quasi-stationary front across the
region. Wnwly flow aloft and weak sfc ridging early in the week
should drive the boundary swd, with rain chances mainly s of
PIT. Another approaching trough should return rain chances
area-wide by mid-week. Above-average temperature is expected
through the period.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Scattered showers/storms will be possible in the wake of a cold
front this afternoon, but locations should remain VFR the vast
majority of the time. Did not include thunder mention at any
sites with 18Z TAFs considering many showers do not have
lightning, and will include thunder in amendments as necessary.
Increased mixing with the cold front will lead to gusty
southwest winds up to 25 kt outside of thunderstorms. Although
clouds could scatter out briefly after afternoon convection
subsides, an area of MVFR ceilings is to move from north to
south tonight, spreading restrictions to many terminals.
Ceilings should lift by Friday afternoon.

OUTLOOK... Restrictions are possible again on Friday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 10, 10:36 AM EST, 2 hours 35 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
1136 AM EDT Thu May 10 2018

MDZ001-PAZ009-014>016-021>023-029-031-073>076-WVZ021-509>514-111545-
Garrett-Forest-Butler-Clarion-Jefferson-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1136 AM EDT Thu May 10 2018

This Hazardous Weather Outlook is for western Maryland, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania and
northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms this afternoon could produce mainly strong
wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-020-WVZ001>004-012-
111545-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Lawrence-Beaver-Hancock-
Brooke-Ohio-Marshall-Wetzel-
1136 AM EDT Thu May 10 2018

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, western Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kramar

In the hours before

Special weather statement, May 10, 12:45 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
145 PM EDT THU MAY 10 2018

PAZ021-073-101830-
Westmoreland-Allegheny-
145 PM EDT THU MAY 10 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
CENTRAL ALLEGHENY AND WEST CENTRAL WESTMORELAND COUNTIES...

At 144 PM EDT, a strong thunderstorm was located over Robinson
Township, or near Moon Township, moving east at 35 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Pittsburgh...                     Penn Hills...
Mount Lebanon...                  Bethel Park...
Ross Township...                  McCandless Township...
Monroeville...                    Moon Township...
Greensburg...                     McKeesport...
Franklin Park...                  Jeannette...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 48 and 72.
  Interstate 79 in Pennsylvania between mile markers 26 and 41.
  Parkway North between mile markers 1 and 11.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4024 7957 4040 8027 4041 8027 4057 8023
      4058 8022 4051 7950
TIME...MOT...LOC 1744Z 281DEG 31KT 4048 8015
Special weather statement, May 10, 12:50 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
150 PM EDT THU MAY 10 2018

PAZ014-022-101830-
Armstrong-Butler-
150 PM EDT THU MAY 10 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHEASTERN BUTLER AND SOUTHERN ARMSTRONG COUNTIES...

At 150 PM EDT, a strong thunderstorm was located over Freeport, or 10
miles northwest of Vandergrift, moving east at 40 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Vandergrift...                    Kittanning...
Ford City...                      Leechburg...
Sarver...                         Freeport...
West Kittanning...                Saxonburg...
North Apollo...                   West Leechburg...
Orchard Hills...                  Rural Valley...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4059 7939 4059 7956 4060 7955 4061 7958
      4063 7958 4062 7961 4064 7961 4068 7966
      4067 7973 4067 7981 4078 7982 4085 7922
      4077 7922
TIME...MOT...LOC 1750Z 266DEG 36KT 4070 7971
Special weather statement, May 10, 12:54 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
154 PM EDT THU MAY 10 2018

PAZ016-023-101845-
Jefferson-Indiana-
154 PM EDT THU MAY 10 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHEASTERN INDIANA AND SOUTHERN JEFFERSON COUNTIES...

At 154 PM EDT, a strong thunderstorm was located 9 miles southwest of
Punxsutawney, moving east at 35 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Punxsutawney...                   Big Run...
Rossiter...                       Marion Center...
Plumville...                      Glen Campbell...
Smicksburg...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4076 7919 4094 7922 4100 7880 4077 7881
TIME...MOT...LOC 1754Z 263DEG 29KT 4087 7912

The radar

The Pittsburgh radar (KPBZ), 23 km away, was scanning. The volume nearest the first event began at 18:08 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Allegheny

When
May 10, 1:11 PM EST
Where
Allegheny County, 0.69 mi N of Option
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.440, -79.980

Thunderstorm Wind, Westmoreland

When
May 10, 2:20 PM EST
Where
Westmoreland County, 0.69 mi S of New Florence
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
40.370, -79.080

State official reported trees down near New Florence.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759288, 759290.